Warfarin Induced Spontaneous Cranial Epidural Hematoma: A Case Report And Review Of The Literature
M Ustundag, M Sayhan, S Gokhan, M Orak, M Gokdemir
emergency room, intracranial epidural hematoma, spontaneous, warfarin
M Ustundag, M Sayhan, S Gokhan, M Orak, M Gokdemir. Warfarin Induced Spontaneous Cranial Epidural Hematoma: A Case Report And Review Of The Literature. The Internet Journal of Emergency Medicine. 2008 Volume 6 Number 1.
The occurrence of spontaneous cranial epidural haematoma (SCEH) is rare and its incidence is not known. Typically, there is no history of any head trauma. It is associated with coagulation disorders such as hypofibrinogenemia or thrombocytopenia and in such situations can manifest in a catastrophic fashion (1).
A 76-year-old woman applied to our emergency room
Complete blood cell count (leukocyte, platelet, hematocrit, and heamoglobin count), blood glucose level, electrolytes, liver functions, arterial blood gas determinations, antithrombin 3, protein C, protein S levels were in normal range. The patient’s prothrombin time/international normalized ratio (PT/INR) level was 4.4 and activated partial thromboplastin time (APTT) level was 30 sec. Fresh frozen plasma (15mL/kg) and vitamin K were administered intravenously after anticoagulant administration was ceased. The patient was transferred to the intensive care unit. Respiratory support and intravenous fluid resuscitation were performed; however, despite all measures, the patient died in the intensive care unit three days after admission.
Spontaneous or ‘non-traumatic’ epidural haematomas are unusual. Ng WH et al defined review of cases of spontaneous epidural haematomas (3). Our patient did not have coagulopathy secondary to chronic liver disease. In addition to the fact that aetiological agents include infectious diseases of the skull, vascular malformations of the dura-mater and metastasis to the skull were not detected.
Warfarin is used for the prevention of systemic thromboembolism in patients with prosthetic heart valves or atrial fibrillation of myocardial infarction or stroke, and for the treatment of deep vein thrombosis. Warfarin directly inhibits the production of factors II, VII, IX, and X (4). A significant disadvantage of the use of this therapy is an increased incidence of major hemorrhagic episodes (5). The reported incidence of bleeding complications in patients taking warfarin varies. The incidence of major haemorrhage has been reported at 1.0–3.0% per year. Minor haemorrhage complications are said to occur at a rate of 4.8–9.5% per year (6). Brigden reported an overview of 25 studies where the average annual frequency of fatal bleedings was 0.6%; major bleedings 3%; and minor bleedings 9.6% (7). Intracranial hemorrhage (ICH) can be divided into three general categories: intraparenchymal (intracerebral), subdural/epidural, and subrachnoid hemorrhage. Of these, intracerebral hemorrhage is the most common, comprising about 70 percent of anticoagulant- related bleedings. Subdural hematoma is the least common category of ICH resulted from warfarin, comprising about 30 percent of cases (8). Diamond et al reviewed 22 patients with subdural haematoma associated with long-term oral anticoagulation (9). In literature, no case of warfarin induced spontaneous epidural hematoma has been reported. Compared to younger persons, those over the age of 65 years are at higher risk of these antithrombotic- related complications (10). The major predictors of ICH with warfarin therapy include ages over 70, uncontrolled hypertension (especially systolic hypertension), prior cerebrovascular attack, and INR greater than 3 (8). Our patient was 76 years old. She had had a cardio embolic stroke ten years prior to admission. In her first examination, arterial systolic blood pressure was 160 mmHg. Laboratory measures showed that PTR INR was greater than 3 .Vitamin K and fresh frozen plasma are standard therapies to reverse warfarin anticoagulation, but neither agent is ideal for emergency anticoagulation reversal. Both vitamin K and fresh frozen plasma take several hours to reduce the INR and have a potential for adverse reactions (7).
Long-term anticoagulant drug therapy may cause spontaneous epidural haematoma. We consider careful monitoring and control of the blood coagulation status in order to prevent fatal complication. Many clinicians continue to perceive that older persons who are at increased risk of falling have an unacceptably high risk of antithrombotic-related major hemorrhage.